Texas, 2006

Hail in Texas, September 9, 2006

September 9, 2006 · NWS AMA · 2 events in 1 county or zone

Severe thunderstorms producing harge hail moved across the south-central Texas panhandle during the early evening hours. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms producing harge hail moved across the south-central Texas panhandle during the early evening hours. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 9, 2:12 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Sep 9, 2:12 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
312 PM CDT SAT SEP 9 2006

.DISCUSSION...
CONFOUNDING DAY 1 FORECASTS CONTINUE TODAY...AS UPPER LOW MOVES EAST
NORTHEAST OUT OF COLORADO. LIFT ON FRINGES OF UPPER WAVE SHOULD HELP
THUNDERSTORMS DEVELOP SOUTH ALONG SFC TROF INTO NORTHERN HALF OF
PANHANDLES TONIGHT. CONFIDENCE IS A LOT LOWER IN DEVELOPMENT FURTHER
SOUTH...GIVEN MORE NORTHERLY LOCATION OF BEST LIFT AND CLOUD COVER
HAVING INHIBITED HEATING LONGER...AND HAVE THEREFORE TAILORED HIGHEST
POPS IN NORTHERN HALF...WHERE STORM MOTION SHOULD ALLOW FOR MORE
AREAS TO SEE RAINFALL. MORE WIDESPREAD COVERAGE OF STORMS TONIGHT
PERHAPS IN KANSAS WILL HELP DRIVE A FRONT THROUGH TONIGHT...LIKELY A
LITTLE AHEAD OF THE TIMING SHOWN IN THE NAM...BUT MORE IN LINE WITH
THE GFS TIMING...DESPITE TOO RAPID PROGRESSION OF THE SYSTEM ALOFT.

ANOTHER SHORTWAVE MOVES SOUTHEAST TOMORROW IN THE WAKE OF THE MAIN
WAVE...ALLOWING FOR ANOTHER CHANCE FOR STORMS TOMORROW AFTERNOON AND
EVENING. WITH THE FRONTAL BOUNDARY IN THE VICINITY...ALONG WITH
LINGERING MOISTURE AND DECENT HEATING...CHANCES FOR STORMS MAY BE
ENHANCED...AND SO 30 PERCENT POPS SEEMED REASONABLE.

UPSLOPE SFC WINDS SEEN IN OBS ALL THROUGH NORTHCENTRAL PLAINS. EXPECT
THESE WINDS TO MANIFEST THEMSELVES SUNDAY NIGHT THROUGH TUESDAY NIGHT
IN THE WAKE OF THE FRONTAL PASSAGE. POSITIVELY TILTED TROF ALOFT WILL
PROVIDE JUST ENOUGH LIFT FOR PERSISTENT CLOUD COVER...WITH MINIMAL
PRECIP CHANCES EXCEPT PERHAPS ALONG THE MIDLEVEL SHEAR ZONE...WHICH
LOOKS TO SET UP ACROSS THE SOUTHEASTERN TEXAS PANHANDLE. HAVE
THEREFORE OTHERWISE REMOVED POPS MONDAY NIGHT.

LOWLEVEL DRYING AND CLEARING ASSOCIATED WITH SETTLING SURFACE RIDGE
SHOULD APPEAR BY WEDNESDAY MORNING...WITH INCREASING TEMPERATURES AS
LEE TROF BEGINS TO REDEVELOP DURING THE DAY. LOWLEVEL JET HELPS TO
RESTORE A FEED OF MOISTURE FROM THE SOUTH PLAINS BY THURSDAY
MORNING. DEEPENING LEE TROF THURSDAY LOOKS TO PROVIDE NOT ONLY A
BREEZY AND WARM DAY ON THURSDAY...BUT ALSO A FOCUS FOR THUNDERSTORM
DEVELOPMENT AREAWIDE THURSDAY AFTERNOON AND EVENING AS A SHORTWAVE
TROF MOVES THROUGH AT PEAK HEATING. HAVE INCREASED POPS TO CHANCE IN
THE EASTERN HALF GIVEN SEVERAL GFS RUNS DEPICTING THIS FEATURE. SFC
TROF SHIFTS EAST ON FRIDAY WITH EASTERN ZONES SUBJECT TO SIMILAR
STORM CONDITIONS FRIDAY AFTERNOON AND EVENING.

NOT MUCH DEVIATION FROM PREVIOUS FORECAST TEMPERATURES WITH THIS
PACKAGE...WITH THE EXCEPTION OF MONDAY AND TUESDAY. TEMPERATURES WERE
MAINTAINED ON THE COOLER SIDE OF GUIDANCE FOR SUNDAY...AND SEVERAL
DEGREES BELOW GUIDANCE FOR MONDAY AND TUESDAY GIVEN ANTICIPATED
CLOUDY CONDITIONS. MEXMOS NUMBERS WERE REASONABLE FOR THE EXTENDED
AND WERE ACCEPTED WITH ONLY MINOR ADJUSTMENTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                58  77  57  72 /  20  30  30  20
BEAVER OK                  57  77  55  73 /  60  30  30  20
BOISE CITY OK              54  74  54  71 /  40  30  30  20
BORGER TX                  61  77  60  75 /  40  30  30  20
BOYS RANCH TX              57  78  58  71 /  20  30  30  20
CANYON TX                  58  77  57  73 /  20  30  30  20
CLARENDON TX               61  80  60  73 /  30  30  30  20
DALHART TX                 55  75  55  72 /  20  30  30  20
GUYMON OK                  58  78  56  74 /  50  30  30  20
HEREFORD TX                57  79  57  72 /  20  30  30  20
LIPSCOMB TX                58  78  56  73 /  50  30  30  20
PAMPA TX                   60  77  59  73 /  30  30  30  20
SHAMROCK TX                62  80  61  74 /  30  30  30  20
WELLINGTON TX              63  82  63  77 /  30  30  30  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

KRAMAR
Hazardous weather outlook, Sep 9, 2:23 PM CST, 2 hours 22 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
323 PM CDT SAT SEP 9 2006

OKZ001>003-TXZ001>020-101100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
323 PM CDT SAT SEP 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE PANHANDLES THROUGH TONIGHT
WITH THE BEST CHANCE BEING ACROSS THE OKLAHOMA PANHANDLE AND THE
NORTHEAST TEXAS PANHANDLE. WIDESPREAD HAZARDOUS WEATHER IS NOT
EXPECTED...HOWEVER AN ISOLATED SEVERE THUNDERSTORM WITH LARGE HAIL OR
DAMAGING WIND GUSTS IS NOT OUT OF THE QUESTION.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE PANHANDLES THROUGH
MONDAY WITH A SLIGHT CHANCE OF STORMS IN THE SOUTHEAST TEXAS
PANHANDLE MONDAY NIGHT AND TUESDAY. STORMS WILL THEN BE POSSIBLE
AREAWIDE AGAIN THURSDAY...WITH THE BEST CHANCE OF STORMS ACROSS THE
EAST ON FRIDAY. AT THIS TIME...ANY STORMS THAT DEVELOP ARE EXPECTED
TO REMAIN BELOW SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NECESSARY THROUGH TONIGHT.

GOEHRING

In the hours before

Special weather statement, Sep 9, 3:37 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
437 PM CDT SAT SEP 9 2006

TXZ012-092200-
POTTER TX-
437 PM CDT SAT SEP 9 2006

...STRONG THUNDERSTORM IN NORTHWESTERN POTTER COUNTY...

AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER VALLEY DE ORO MOVING EAST AT 15 MPH.

ONE HALF INCH SIZE HAIL...WINDS GUSTS UP TO 50 MPH AND VERY HEAVY
RAINFALL ARE POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHWESTERN POTTER COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JOHNSON

The radar

The Amarillo radar (KAMA), 18 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Potter

When
September 9, 4:45 PM CST
Where
Potter County, 7 mi NW of Amarillo
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.267, -101.900

Hail, Potter

When
September 9, 4:59 PM CST
Where
Potter County, 4 mi NW of Amarillo
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.233, -101.867

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534873, 5534874.